Thursday, June 9, 2011

She likes to scare us, doesn't she?

Hey guys,
Yesterday was a bit rough, she was awake most of the day and very agitated. She didn't really nap at all, and was moving like crazy most of the day. When she finally did fall asleep at around 7 pm, she slept for a while, which I'm assuming is because she was so tired out.
This is where the scary part happened. She was doing fine when suddenly the alarms started going off and letting us know that her Oxygen levels were going down to 70%. The nurse came in, and usually alarms go off all the time, and sometimes when she moves the monitor doesn't read it properly, but this time it was real so the nurse upped the percentage of oxygen that was flowing into her trach collar. Her respiratory rate was also low (in the teens and 20's, when it is usually in the 30's-40's range), she had stopped breathing for about 10 seconds. But eventually she took a breath and was better, but her breathing pattern was still very weird, she'd take short shallow breaths, then a big gasp of air, then back to the short breaths, sometimes holding her breath in between. This little apnic episode, was most likely caused by a bit too much sedation. She had gotten a dose of Pentobarbatol at 7 pm, because they were removing her trach sutures and they didn't want her to be so agitated. She then got her scheduled dose of Ativan at 8 pm, an hour later. And all this happened at around 8:30 pm. So, they thought it could be related to the sedation.
They took some blood and checked her blood gas levels, which didn't look too great. So they decided to place her on the ventilator for the night, just to play it safe and give her some support overnight. This morning her blood gas looked much better so they took her off the vent, and back on the trach collar.
They also found some bacteria that grew from the cultures they took from her trach secretions. However, the antibiotic that they were giving her, that seemingly helped her white blood count go down (from 21,000-7,000) doesn't necessarily treat the bacteria that they found. So, they are going to continue giving her the antibiotic she's been on, and if anything changes they'll change her to the other antibiotic. They don't want to start her on the other one yet, because it has a higher risk for kidney toxicity, and maybe the bacteria that they found is just regular bacteria that she has.

Today she did better, she was much calmer than yesterday. She had another incidence of what seemed like sleep apnea where her respiratory rate went down to 9-10, but her oxygen saturation didn't go down and it resolved on it's own. So, she started to breathe better after a few seconds. The doctors where still concerned, since this time the sedation had nothing really to do with it. So, they are thinking of doing a sleep study for her apnea.

Neurology team came in today and told us that they wanted to give her Clonazepam (Klonapin) instead of the Pentobarbitol. Mainly because the clonazepam does not have any contraindication when taken with the Carba-dopa Leva-dopa they plan giving to her. They are going to start on that treatment tomorrow, so hopefully it'll help with some of her movements.
For now, it seems like the Klonapin is helping her, she's sound asleep and a lot less agitated.
We'll see tomorrow what new things may come up, it seems she like to keep us and the doctors on our toes a lot with these little scares.

Thanks
Frani

1 comment:

  1. Frani and Zev.
    We are here for you.
    My prayers are with you all.
    Lots of love,
    Mary Farah
    (Aysin Fett)

    ReplyDelete